Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 29, 2017, 3:22 PM CDT for Franklin County, Saint Charles County, Saint Louis County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 3:22 PM CDT (20:22 UTC)
- Expired
- Jun 29, 2017, 4:02 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 10 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:45 PM CDT | TSTM WND DMG | Defiance, MO | LIMBS DOWN ALONG HIGHWAY 94 IN DEFIANCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS53 KLSX 292022
SVRLSX
MOC071-183-189-292115-
/O.NEW.KLSX.SV.W.0138.170629T2022Z-170629T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
322 PM CDT THU JUN 29 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
St. Charles County in east central Missouri...
East central Franklin County in east central Missouri...
St. Louis County in east central Missouri...
* Until 415 PM CDT.
* At 322 PM CDT, severe thunderstorms were located along a line
extending from near Marthasville to near Washington, moving east at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Wentzville, Kirkwood, Maryland
Heights, Hazelwood, Webster Groves, Ferguson, Manchester, Creve
Coeur, Overland, Clayton, Lake St. Louis and St. Ann.
This includes Interstate 70 in Missouri between exits 208 and 231.
This also includes Babler Memorial State Park, Castlewood State
Park, and First Missouri State Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 9032 3847 9097 3880 9096 3892 9028
TIME...MOT...LOC 2022Z 254DEG 35KT 3869 9109 3851 9108
HAIL...1.00IN
WIND...60MPH
$$
CVKING3 follow-up statements
453
WWUS53 KLSX 292039
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
339 PM CDT THU JUN 29 2017
MOC071-183-189-292115-
/O.CON.KLSX.SV.W.0138.000000T0000Z-170629T2115Z/
St. Charles MO-Franklin MO-St. Louis MO-
339 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR ST. CHARLES...EAST CENTRAL FRANKLIN AND CENTRAL ST. LOUIS
COUNTIES...
At 338 PM CDT, severe thunderstorms were located along a line
extending from near New Melle to near Augusta, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported large limbs blocking
laned of Highway 47 north of Washington.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Wentzville, Maryland Heights,
Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Clayton, Lake
St. Louis, Washington, St. Ann and Bridgeton.
This also includes Babler Memorial State Park and First Missouri
State Capitol Historic Site.
This includes Interstate 70 in Missouri between exits 214 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9031 3849 9097 3858 9097 3876 9096
3892 9028
TIME...MOT...LOC 2038Z 254DEG 35KT 3873 9092 3855 9091
HAIL...1.00IN
WIND...60MPH
$$
CVKING895
WWUS53 KLSX 292057
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
357 PM CDT THU JUN 29 2017
MOC071-292106-
/O.CAN.KLSX.SV.W.0138.000000T0000Z-170629T2115Z/
Franklin MO-
357 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3866 9031 3863 9083 3878 9085 3892 9028
TIME...MOT...LOC 2056Z 251DEG 40KT 3878 9076 3864 9068
$$
MOC183-189-292115-
/O.CON.KLSX.SV.W.0138.000000T0000Z-170629T2115Z/
St. Charles MO-St. Louis MO-
357 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL ST. CHARLES AND NORTHWESTERN ST. LOUIS COUNTIES...
At 356 PM CDT, severe thunderstorms were located along a line
extending from Lake St. Louis to near Spirit of St. Louis Airport,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported wind damage in Washington
Missouri with this severe thunderstorm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Wentzville, Maryland Heights, Hazelwood,
Ferguson, Creve Coeur, Overland, Lake St. Louis, St. Ann, Bridgeton,
Dardenne Prairie, Town and Country, Berkeley and Ladue.
This also includes First Missouri State Capitol Historic Site.
This includes Interstate 70 in Missouri between exits 216 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9031 3863 9083 3878 9085 3892 9028
TIME...MOT...LOC 2056Z 251DEG 40KT 3878 9076 3864 9068
HAIL...1.00IN
WIND...60MPH
$$
CVKING921 WWUS53 KLSX 292102 SVSLSX Severe Weather Statement National Weather Service St Louis MO 402 PM CDT THU JUN 29 2017 MOC183-189-292112- /O.CAN.KLSX.SV.W.0138.000000T0000Z-170629T2115Z/ St. Charles MO-St. Louis MO- 402 PM CDT THU JUN 29 2017 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CHARLES AND NORTHWESTERN ST. LOUIS COUNTIES IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. However heavy rain is still possible with these thunderstorms. LAT...LON 3866 9031 3863 9083 3878 9085 3892 9028 TIME...MOT...LOC 2058Z 254DEG 35KT 3879 9073 3865 9065 $$ CVKING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:35 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 29, 11:35 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1135 AM CDT Thu Jun 29 2017 .SHORT TERM... (Through Late This Afternoon) Issued at 335 AM CDT Thu Jun 29 2017 Primary concern today is convective trends. Most models are not handling the current convection over Missouri very well. Trends over the past 60-90 minutes show a definite weakening with cloud tops warming on GOES-16 IR and less organization to the individual storms on RADAR. However, most guidance looks far too fast in shutting the convection down over the next few hours. The low level jet should be weakening and veering slightly over the next few hours according to guidance which should continue the weakening trend. However, the jet will continue to interact with the outflow boundary as it moves through central and east central Missouri producing additional showers and storms at least through 12-13Z. Lingering showers and storms should dissipate by 14-15Z this morning and there should be some dry time from mid morning into the early afternoon. There will likely be a lot of convective debris over the area which could initially limit insolation somewhat. However, expect much of the cloud cover to thin out and clear by mid-late morning. This combined with southerly flow should allow for a good warm up into the upper 80s to low 90s. Growing instability this afternoon with MLCAPE values in excess of 2000 J/Kg over northern into central Missouri combined with 40-50kts of 0-6km shear will be more than enough to support severe thunderstorms. However...since the models aren't doing so well with the current convection, am not very confident in how they're handling initiation for this afternoon. Think most likely scenario right now is that storms will develop over northern/northwestern Missouri this afternoon and grow upscale into another MCS. Carney .LONG TERM... (Tonight through Wednesday) Issued at 335 AM CDT Thu Jun 29 2017 Tonight, timing and placement of showers/storms will depend on where activity fires up once again along stalled boundary near Iowa/Missouri border and track east along it. For now best chances will be along and north of Interstate 70. As for rainfall, could see another inch or two over northeast Missouri and into west central Illinois. By Friday, frontal boundary begins to sink south across forecast area. Models continue to have differences on timing which would affect when and where new activity would fire up, due to ongoing storms and outflows. Will side more with the slower GFS/ECMWF which seems more reasonable, with decent MU CAPES between 2500 and 3500 J/kg, as well as lapse rates and convergence along the boundary. So SPC is keeping forecast area in marginal risk with slight risk over portions of central and southwestern MO. The front will push south of forecast area after 06z Saturday, but will see lingering activity just behind boundary through Saturday afternoon, before precipitation comes to a end. Dry conditions expected for last half of weekend, though some isolated elevated storms not question Sunday afternoon, especially north of I-70. Then by late Sunday night as next system approaches region from the central plains, it will lift stalled frontal boundary back north through forecast area. Will see increasing chances of showers and storms through the day Monday and persist into the 4th of July holiday. Extended models have differences on strength and timing of this system, so at this time can not guarantee a rain free holiday. As for temperatures through the forecast period, to remain near normal, in the 80s with overnight lows in the 60s to low 70s. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1119 AM CDT Thu Jun 29 2017 Convective complex extending from northeast MO southwest through west central MO. Weakening convection should make it into UIN early this afternoon, while stronger convection moves through COU. This convection may eventually make it into the St Louis metro area late this afternoon or scattered diurnal showers/storms will develop over this area late this afternoon. Still a lot of uncertainty as to the timing and extent of nocturnal convection, but it appears that there may be a break this evening, then another complex of storms may drop southeastward through the taf sites late tonight and early Friday morning. MOS guidance fairly consistent that we will have prevailing MVFR cig heights Friday morning, otherwise VFR conditions outside of showers/storms. Mainly south-southwesterly surface winds through the period. SPECIFICS FOR KSTL: Convective complex extending from northeast MO southwest through west central MO. This convection may eventually make it into the St Louis metro area late this afternoon or scattered diurnal showers/storms will develop over this area late this afternoon. Still a lot of uncertainty as to the timing and extent of nocturnal convection, but it appears that there may be a break this evening, then another complex of storms may drop southeastward through the STL area late tonight and early Friday morning. MOS guidance fairly consistent that we will have prevailing MVFR cig heights Friday morning, otherwise VFR conditions outside of showers/storms. Mainly south-southwesterly surface winds through the period. GKS && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 91 74 87 70 / 20 40 50 40 Quincy 83 69 83 64 / 50 60 40 10 Columbia 88 71 83 65 / 50 50 40 40 Jefferson City 88 72 85 66 / 40 50 50 50 Salem 89 72 86 69 / 10 20 50 40 Farmington 88 71 85 67 / 10 10 50 60 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 29, 3:55 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 355 AM CDT Thu Jun 29 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 355 AM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Scattered strong to severe storms are possible this afternoon through tonight along and north of Interstate 70. The main threats with these storms would be locally damaging winds to 60 mph and hail to the size of quarters. Locally heavy rainfall will be possible across this area as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of strong to severe storms are possible areawide Friday afternoon into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through tonight. Byrd
In the hours before
Special weather statement, Jun 29, 12:51 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
1251 PM CDT THU JUN 29 2017
MOZ041-047-291830-
Moniteau MO-Boone MO-
1251 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE AND NORTHEASTERN
MONITEAU COUNTIES UNTIL 130 PM CDT...
At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Columbia, Ashland, Columbia Regional Airport, Jamestown, Easley,
Lupus and McBaine.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3892 9250 3893 9250 3896 9215 3891 9216
3890 9217 3888 9215 3887 9216 3886 9216
3874 9218 3873 9220 3878 9257
TIME...MOT...LOC 1751Z 269DEG 24KT 3886 9252
CVKINGSpecial weather statement, Jun 29, 1:19 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
119 PM CDT THU JUN 29 2017
MOZ041-047-048-291900-
Moniteau MO-Cole MO-Boone MO-
119 PM CDT THU JUN 29 2017
...SPECIAL WEATHER STATEMENT...
At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 6 miles northeast of
Versailles to 9 miles northwest of Laurie. Movement was east at 30
mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Jefferson City, California, St. Martins, Russellville, Jamestown,
Clarksburg, Centertown, High Point, McGirk, Marion, Lohman,
Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton and Kliever.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 9267 3868 9262 3878 9257 3873 9219
3872 9222 3871 9221 3870 9223 3867 9222
3848 9231 3836 9240 3843 9241 3843 9262
3856 9279
TIME...MOT...LOC 1819Z 276DEG 27KT 3876 9259 3847 9273 3831 9293
CVKINGSpecial weather statement, Jun 29, 1:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
151 PM CDT THU JUN 29 2017
MOZ048-049-291930-
Cole MO-Osage MO-
151 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLE AND
SOUTHWESTERN OSAGE COUNTIES UNTIL 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Thomas, moving east at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Linn, Freeburg, Westphalia, St. Thomas, Rich Fountain, Meta, Argyle,
Koeltztown and Osage Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3853 9186 3829 9176 3829 9219 3834 9220
3832 9226 3834 9229 3834 9237
TIME...MOT...LOC 1851Z 250DEG 22KT 3828 9225
CVKINGSpecial weather statement, Jun 29, 2:23 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service St Louis MO
223 PM CDT THU JUN 29 2017
MOZ049-059-292015-
Gasconade MO-Osage MO-
223 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND GASCONADE COUNTIES
UNTIL 315 PM CDT...
At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Linn to near Rich Fountain to
near Freeburg. Movement was east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Owensville, Linn, Belle, Bland, Freeburg, Rosebud, Rich Fountain,
Swiss, Mount Sterling, Drake, Argyle, Canaan, Frankenstein, Bay and
Loose Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3861 9192 3869 9137 3821 9137 3821 9164
3829 9165 3829 9204
TIME...MOT...LOC 1922Z 264DEG 26KT 3856 9180 3841 9180 3827 9194
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:41 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 49 min |
| Jun 28, 10:24 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 23 min |
| Jun 29, 12:51 PM CDT | Special Weather Statement | LSX | Boone | 39 min |
| Jun 29, 1:19 PM CDT | Special Weather Statement | LSX | Moniteau | 41 min |
| Jun 29, 1:51 PM CDT | Special Weather Statement | LSX | Osage | 39 min |
| Jun 29, 2:23 PM CDT | Special Weather Statement | LSX | Gasconade, Osage | 52 min |
| Jun 29, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 47 min |
| Jun 29, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.